Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Gray, ME

June 17, 2000Cumberland County, York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 17, 2000, 2:46 PM EDT for Cumberland County, York County, Maine. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 17, 2000, 2:46 PM EDT (18:46 UTC)
Expired
Jun 17, 2000, 3:15 PM EDT
In force
29 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cumberland County, ME, York County, ME

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:08 PM EDTThunderstorm Wind 50 EArundel, ME
Jun 17, 3:08 PM EDTThunderstorm Wind 50 EKennebunk, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS51 KGYX 171847
SVRPWM
MEC005-031-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...NORTH WINDHAM...PORTLAND...SOUTH
  PORTLAND...WESTBROOK
  NORTHERN YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITY OF BIDDEFORD

* UNTIL 315 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF STANDISH TO
  SOUTH SANFORD...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER KENNEBUNK AT 255 PM
  OVER SOUTH WINDHAM...LITTLE FALLS-SOUTH WINDHAM...
  WESTBROOK AT 300   PM
  OVER BIDDEFORD...SACO AT 305 PM
  OVER NORTH WINDHAM...OLD ORCHARD BEACH...PORTLAND...SCARBOROUGH AT
  310 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4389 7085 4364 7060 4336 7079 4339 7028
          4367 7009 4392 7034

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:25 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 17, 9:25 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
925 AM EDT SAT JUN 17 2000

TIMNG OF CDFNT LOOKS GOOD AND AGREE WITH PREV DSCN AND FCST...WILL
RMV MENTN OF CSTL FOG...RST FCST UNCHNGD.

.GYX...SCA.

AJS

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.